Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 60, NWS Pueblo, CO

July 1, 1998El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 1, 1998, 4:43 PM MDT for El Paso County, Colorado. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 1998, 4:43 PM MDT (22:43 UTC)
Expired
Jul 1, 1998, 5:45 PM MDT
In force
62 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County El Paso County, CO

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1998-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1998-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-380 J/kg
Mixed-layer LCL
994 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 012243 RRA
SVRPUB
COC041-012345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
443 PM MDT WED JUL 1 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 545 PM MDT

* AT 439 PM MDT...RADAR SHOWED A SEVERE STORM ON THE SOUTHWEST SIDE
  OF COLORADO SPRINGS...NEAR BROADMOOR MOVING EAST AT 10 MPH..

SOME LOCATIONS AFFECTED WILL BE COLORADO SPRINGS THROUGH 515 PM MDT.
AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.  IF YOU ARE IN OR CLOSE TO THE
WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS.
A BASEMENT OFFERS THE BEST PROTECTION.  SEVERE STORMS CAN PRODUCE
TORNADOES WITH LITTLE WARNING.

AH/WF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:00 PM MDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 1, 3:00 PM MDT, 1 hour 43 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
300 PM MDT WED JUL 1 1998

MAIN CONCERN TONIGHT POPS.  LATEST RADAR/SATELLITE INDICATING
THUNDERSTORMS DEVELOPING OVER WESTERN CWFA'S HIGHER TERRAIN.
LIMITED DATA TO LOOK AT WITH NTRANS/BUFKIT NOT ACCESSIBLE.

20Z/1ST GOES 8/9 SOUNDER DATA INDICATES LI'S AVERAGING -6 WITH
CAPES AROUND 2000 J/KG AND PRECIPITABLE WATER SLIGHTLY ABOVE 1
INCH.

INCREASING 700 MB TEMPERATURES WILL TEND TO LIMIT
CONVECTION...HOWEVER WITH ADEQUATE LOW LEVEL MOISTURE...SURFACE
HEATING AND UPPER JET TO CWFA'S NORTH AND DEVELOPING LLJ NEAR
COLORADO/KANSAS BORDER WILL INSERT WIDELY TO SCATTERED POPS FROM
EASTERN F8RONT RANGE TO KANSAS BORDER WITH FAR EASTERN ACTIVITY
LASTING LONGEST NEAR PROXIMITY OF THE LOW LEVEL JET.  ISOLATED
POPS OVER WESTERN SECTORS.  MINIMUM TEMPERATURES TO RUN A
CATEGORY OR TWO HIGHER MAJORITY OF CWFA.

"7"

In the hours before

Local storm report, Jul 1, 11:37 AM MDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...ADDITIONAL REPORT FROM 6/30/98
NATIONAL WEATHER SERVICE PUEBLO CO
1137 AM MDT WED JUL 01 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    COLORADO CITY             CO    .88 INCH HAIL
06/30/98   PUEBLO
Local storm report, Jul 1, 11:37 AM MDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...ADDITIONAL REPORT FROM 6/30/98
NATIONAL WEATHER SERVICE PUEBLO CO
1137 AM MDT WED JUL 01 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    COLORADO CITY             CO    .88 INCH HAIL
06/30/98   PUEBLO
Special weather statement, Jul 1, 11:59 AM MDT, 4 hours 44 minutes before
COZ060>081-020600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1159 AM MDT WED JUL 1 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE TODAY ALONG AND EAST OF
FRONT RANGE LATER THIS AFTERNOON INTO TONIGHT.

LOW LEVEL MOISTURE IN COMBINATION WITH HEATING SHOULD ALLOW
THUNDERSTORMS TO DEVELOP THIS AFTERNOON ALONG AND EAST OF THE
FRONT RANGE.

FAVORABLE WIND PROFILES AND ADEQUATE INSTABILITY MAY ALLOW A FEW
OF THESE THUNDERSTORMS TO BECOME SEVERE...WITH THE MAIN
THUNDERSTORM THREATS BEING LARGE HAIL AND/OR DAMAGING WINDS.

IT IS POSSIBLE THAT WARM TEMPERATURES ALOFT MAY INHIBIT
THUNDERSTORM FORMATION IN THESE AREAS.

OVER THE SAN LUIS VALLEY AND WESTERN MOUNTAINS..DRY WEATHER IS
EXPECTED THIS AFTERNOON.  WIDELY SCATTERED THUNDERSTORMS MAY
OCCUR THIS EVENING DUE TO STRONG AFTERNOON HEATING BUT
THUNDERSTORMS SHOULD BE LIMITED IN AREAL COVERAGE WITH THE WARM
TEMPERATURES ALOFT.

SPOTTER ACTIVATION MAY BECOME NECESSARY LATER TODAY.

"7"
Special weather statement, Jul 1, 11:59 AM MDT, 4 hours 44 minutes before
COZ060>081-020600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1159 AM MDT WED JUL 1 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE TODAY ALONG AND EAST OF
FRONT RANGE LATER THIS AFTERNOON INTO TONIGHT.

LOW LEVEL MOISTURE IN COMBINATION WITH HEATING SHOULD ALLOW
THUNDERSTORMS TO DEVELOP THIS AFTERNOON ALONG AND EAST OF THE
FRONT RANGE.

FAVORABLE WIND PROFILES AND ADEQUATE INSTABILITY MAY ALLOW A FEW
OF THESE THUNDERSTORMS TO BECOME SEVERE...WITH THE MAIN
THUNDERSTORM THREATS BEING LARGE HAIL AND/OR DAMAGING WINDS.

IT IS POSSIBLE THAT WARM TEMPERATURES ALOFT MAY INHIBIT
THUNDERSTORM FORMATION IN THESE AREAS.

OVER THE SAN LUIS VALLEY AND WESTERN MOUNTAINS..DRY WEATHER IS
EXPECTED THIS AFTERNOON.  WIDELY SCATTERED THUNDERSTORMS MAY
OCCUR THIS EVENING DUE TO STRONG AFTERNOON HEATING BUT
THUNDERSTORMS SHOULD BE LIMITED IN AREAL COVERAGE WITH THE WARM
TEMPERATURES ALOFT.

SPOTTER ACTIVATION MAY BECOME NECESSARY LATER TODAY.

"7"
Local storm report, Jul 1, 3:58 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...ADDITIONAL REPORT FROM 6/30
NATIONAL WEATHER SERVICE PUEBLO CO
358 PM MDT WED JUL 01 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    COLORADO CITY             CO    .88 INCH HAIL
06/30/98   PUEBLO
Local storm report, Jul 1, 3:58 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...ADDITIONAL REPORT FROM 6/30
NATIONAL WEATHER SERVICE PUEBLO CO
358 PM MDT WED JUL 01 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    COLORADO CITY             CO    .88 INCH HAIL
06/30/98   PUEBLO

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:29 PM MDTSevere Thunderstorm WarningPUBLas Animas31 min
Jul 1, 4:17 PM MDTSevere Thunderstorm WarningPUBLas Animas48 min
Jul 1, 5:48 PM MDTTornado WarningPUBPueblo32 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.